Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 173, NWS Wichita, KS

September 4, 2012Barton County, Ellsworth County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 4, 2012, 7:24 PM CDT for Barton County, Ellsworth County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2012, 7:24 PM CDT (00:24 UTC)
Expired
Sep 4, 2012, 7:50 PM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, KS, Ellsworth County, KS

The radar

The Wichita radar (KICT), 145 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2755 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WUUS53 KICT 050024
SVRICT
KSC009-053-050100-
/O.NEW.KICT.SV.W.0173.120905T0024Z-120905T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT TUE SEP 4 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARTON COUNTY IN CENTRAL KANSAS...
  WESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 720 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WILSON...AND
  MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  ELLSWORTH...HOLYROOD...LORRAINE AND ELLSWORTH AIRPORT.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 206 AND 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3868 9869 3869 9848 3886 9847 3887 9805
      3852 9832 3852 9849
TIME...MOT...LOC 0024Z 277DEG 29KT 3878 9848

HAIL...0.75IN
WIND...60 MPH

$$

LAUGEMAN
2 follow-up statements
322 
WWUS53 KICT 050036
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT TUE SEP 4 2012

KSC009-050046-
/O.CAN.KICT.SV.W.0173.000000T0000Z-120905T0100Z/
BARTON KS-
736 PM CDT TUE SEP 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3853 9847 3869 9848 3886 9847 3887 9805
      3852 9832
TIME...MOT...LOC 0036Z 277DEG 29KT 3876 9836

$$

KSC053-050100-
/O.CON.KICT.SV.W.0173.000000T0000Z-120905T0100Z/
ELLSWORTH KS-
736 PM CDT TUE SEP 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
ELLSWORTH COUNTY UNTIL 800 PM CDT...

AT 734 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF WILSON...AND MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...LORRAINE AND ELLSWORTH AIRPORT.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 206 AND 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3853 9847 3869 9848 3886 9847 3887 9805
      3852 9832
TIME...MOT...LOC 0036Z 277DEG 29KT 3876 9836

HAIL...0.75IN
WIND...60 MPH

$$

LAUGEMAN
793 
WWUS53 KICT 050050
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT TUE SEP 4 2012

KSC053-050100-
/O.CAN.KICT.SV.W.0173.000000T0000Z-120905T0100Z/
ELLSWORTH KS-
750 PM CDT TUE SEP 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ELLSWORTH COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3853 9847 3869 9848 3886 9847 3887 9805
      3852 9832
TIME...MOT...LOC 0050Z 277DEG 29KT 3874 9822

$$

LAUGEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:32 PM CDT, 52 minutes earlier.

Area forecast discussion, Sep 4, 6:32 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT TUE SEP 4 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN WILL BE CONVECTION THROUGH THE NEXT 6 HOURS.

STORMS HAVE MIGRATED OUT OF NW KS AND ARE NOW STARTING TO IMPACT
CENTRAL PORTIONS OF THE STATE. SOME OF THESE STORMS HAVE BEEN STRONG
TO SEVERE WITH GUSTS IN THE 50-60 MPH RANGE REPORTED. THIS CLUSTER
OF STORMS WILL IMPACT KRSL AS WE SPEAK AND THEN TRACK EAST AND
AFFECT KSLN AROUND 01Z. AFTER THIS CLUSTER OF STORMS PASSES THROUGH
THIS EVENING...ATTENTION WILL TURN TO A COLD FRONT TO FINALLY SWEEP
THROUGH.

THIS FRONT IS EXPECTED TO PASS THROUGH KRSL AROUND 13Z AND KICT
AROUND 17Z. THE MAIN AFFECT THIS FRONT WILL HAVE ON AVIATION WILL BE
TO FLIP WINDS AROUND TO THE NORTH AND INCREASE SPEEDS WITH SOME
GUSTS TO 30 MPH LIKELY.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 237 PM CDT TUE SEP 4 2012/

DISCUSSION...

TONIGHT:
CURRENT SHOWER/THUNDERSTORM ACTIVITY OVER SOUTHERN KS IS
CONTINUING TO DECAY. THIS ACTIVITY DEVELOPED ALONG A WEAK
CONFLUENCE ZONE ALONG AN AXIS OF HIGHER PRECIPITABLE
WATERS...AIDED BY FAVORABLE LOCATION OF JET STREAK ANCHORED OVER
NORTHERN KS. FOR THE EVENING AND OVERNIGHT...THINKING SCATTERED
SHOWER/THUNDERSTORM ACTIVITY WILL REMAIN POSSIBLE ACROSS MAINLY
SOUTHERN KS...IN RESPONSE TO WEAK MID/UPPER ENERGY CURRENTLY
APPROACHING FROM SOUTHEAST COLORADO...IN ADDITION TO THE
PERSISTENT JET ENERGY OVER NORTHERN KS. ADDITIONALLY...THUNDERSTORM
ACTIVITY CURRENTLY DEVELOPING OVER NORTHWEST KANSAS ALONG LEE
TROUGH COULD HOLD TOGETHER THROUGH THE EVENING DUE TO
STRENGTHENING LOW-LEVEL JET AND AFFECT CENTRAL KS THIS
EVENING/OVERNIGHT. ALL-IN-ALL...NOT ANTICIPATING SEVERE WEATHER
DUE TO LACK OF INSTABILITY...ALTHOUGH INVERTED-V SOUNDING PROFILES
MAY PROMOTE GUSTY WINDS WITH ANY ACTIVITY THAT CAN GET INTO
CENTRAL KS THIS EVENING.

DUE TO CLOUDS/RAIN...CANCELLED HEAT ADVISORY TODAY OVER A GOOD CHUNK
OF SOUTHERN KS...ALTHOUGH WILL HOLD ONTO IT OVER FAR SOUTHEAST KS
UNTIL 8 PM.

-KLEINSASSER

WEDNESDAY-WEDNESDAY NIGHT:
STRONG SHORTWAVE TROUGH WILL SWEEP ACROSS THE NORTHERN PLAINS AND
UPPER MISSISSIPPI VALLEY...WHICH WILL RESULT IN A COLD FRONT PUSHING
SOUTHWARD ACROSS OUR FORECAST AREA DURING WEDNESDAY. THE BOUNDARY
LOOKS TO STALL FROM OKLAHOMA INTO THE TX/OK PANHANDLES LATE
WEDNESDAY NIGHT AHEAD OF THE NEXT UPPER TROUGH PUSHING SOUTHEAST OUT
OF SOUTHWESTERN CANADA. WILL MAINTAIN SOME LOW PROBABILITIES
(20-30%) OF THUNDERSTORMS AHEAD OF THIS FRONT WEDNESDAY IN SOUTH
CENTRAL/SOUTHEAST KS. VERY MODEST CHANCE OF STORMS WEDNESDAY NIGHT
IN OUR SOUTHWESTERN COUNTIES...WITH POSSIBLE MOISTURE/INSTABILITY
RETURN NORTH OF STALLED FRONT. COOLER AIR EXPECTED IN CENTRAL KS
BEHIND FRONT WEDNESDAY...WHILE THE HEAT CONTINUES IN THE SOUTHEAST.
PROJECTED APPARENT TEMPERATURES LOOK TO APPROACH BUT NOT REACH HEAT
ADVISORY CRITERIA AT THIS TIME.

THURSDAY-FRIDAY NIGHT:
A GRADUALLY STRENGTHENING MID-UPPER TROUGH WILL MOVE FROM THE
NORTHERN ROCKIES...ACROSS THE NORTHERN/CENTRAL PLAINS DURING THE
PERIOD. TEMPERATURES LOOK NEAR NORMAL THURSDAY WITH WEAK SOUTHERLY
FLOW AHEAD OF A STRONG COLD FRONT. THE FRONT WILL PUSH QUICKLY
THROUGH OUR FORECAST AREA FRIDAY WITH SIGNIFICANTLY COOLER AIR
INFILTRATING THE AREA BEHIND IT. MOISTURE/INSTABILITY ARE EXPECTED
TO RETURN AHEAD OF THE FRONT WITH STRONG UPPER LEVEL SUPPORT
ARRIVING BY FRIDAY. THIS WILL RESULT IN A DECENT CHANCE (40-70%) OF
THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY.

SATURDAY-TUESDAY:
SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION SATURDAY INTO
SUNDAY...WITH CLEAR SKIES AND COOLER THAN NORMAL TEMPERATURES. THIS
SHOULD MAKE FOR A GREAT WEEKEND FOR THOSE WITH OUTDOOR PLANS.
SOUTHERLY FLOW WILL RETURN MONDAY INTO TUESDAY WITH LEE TROUGHING
BECOMING ESTABLISHED. STILL EXPECT MOSTLY CLEAR SKIES WITH
TEMPERATURES REBOUNDING TO AROUND SEASONAL AVERAGES.

-JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  93  66  89 /  30  20  20  20
HUTCHINSON      70  90  63  87 /  40  20  20  20
NEWTON          71  91  63  87 /  30  20  20  20
ELDORADO        72  93  66  88 /  30  20  20  20
WINFIELD-KWLD   74  96  70  92 /  30  30  20  20
RUSSELL         67  87  59  86 /  40  10  10  40
GREAT BEND      67  88  61  86 /  40  10  20  30
SALINA          69  89  60  87 /  30  10  10  20
MCPHERSON       70  90  62  87 /  40  10  10  20
COFFEYVILLE     74  98  69  93 /  30  30  20  10
CHANUTE         72  96  65  89 /  30  30  20  10
IOLA            72  94  64  89 /  30  20  10  10
PARSONS-KPPF    73  97  67  91 /  30  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ095-096-098>100.

&&
Hazardous weather outlook, Sep 4, 6:41 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
641 PM CDT TUE SEP 4 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
641 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES AROUND 105 DEGREES WILL AFFECT FAR SOUTHEASTERN
KANSAS INTO THE EARLY EVENING HOURS. PLEASE REFER TO THE HEAT
ADVISORY FOR FURTHER DETAILS.

STORMS WILL AFFECT MAINLY CENTRAL KANSAS THIS EVENING. A FEW OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING WINDS IN THE 50 TO 60
MPH RANGE AND SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES OF 100 TO 104 ARE EXPECTED WEDNESDAY AFTERNOON IN FAR
SOUTHEASTERN KANSAS NEAR THE OKLAHOMA BORDER.

THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH FRIDAY
EVENING...WITH THE BEST CHANCES OCCURRING THURSDAY NIGHT AND
FRIDAY. WHILE THE CHANCES THAT THE THUNDERSTORMS WILL REACH
SEVERITY ARE LOW...A FEW STORMS MAY PRODUCE SMALL HAIL AND WIND
GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Sep 4, 6:04 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT TUE SEP 4 2012

KSZ032-042330-
RUSSELL-
604 PM CDT TUE SEP 4 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF NATOMA...OR 20 MILES
NORTHWEST OF RUSSELL...AND MOVING EAST AT 30 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3913 9903 3913 9848 3870 9849 3870 9903
TIME...MOT...LOC 2304Z 271DEG 27KT 3906 9910

LAUGEMAN
Local storm report, Sep 4, 6:40 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     PARADISE                39.11N 98.92W
09/04/2012                   RUSSELL            KS   LAW ENFORCEMENT

            SHINGLES WERE BLOWN OFF OF THE ROOF OF A HOME.

&&

JMC
Local storm report, Sep 4, 6:44 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     RUSSELL                 38.89N 98.85W
09/04/2012  M68 MPH          RUSSELL            KS   ASOS

&&

JMC
Local storm report, Sep 4, 6:46 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     RUSSELL                 38.89N 98.85W
09/04/2012                   RUSSELL            KS   TRAINED SPOTTER

            LARGE TREE LIMBS WERE DOWNED IN RUSSELL.

&&

JMC
Local storm report, Sep 4, 6:57 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND GST     RUSSELL                 38.89N 98.85W
09/04/2012  M68 MPH          RUSSELL            KS   ASOS

            SEVERE WIND GUSTS UP TO 68 MPH OCCURRED FOR PAST 8
            MINUTES.

&&

JMC
Special weather statement, Sep 4, 7:13 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT TUE SEP 4 2012

KSZ033-048-050045-
ELLSWORTH-LINCOLN-
713 PM CDT TUE SEP 4 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH AND LINCOLN COUNTIES...

AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SYLVAN GROVE...OR 10 MILES WEST OF
LINCOLN...AND MOVING EAST AT 25 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3885 9806 3885 9848 3921 9848 3922 9795
TIME...MOT...LOC 0014Z 278DEG 23KT 3902 9829

LAUGEMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:13 PM CDTSpecial Weather StatementICTLincoln32 min
Sep 4, 11:14 PM CDTSpecial Weather StatementICTButler, Harvey, Kingman, Sedgwick31 min
Sep 5, 12:25 AM CDTSpecial Weather StatementICTCowley50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.